Alert archive / Vermont / Tornado Warnings in 2024
Tornado Warning 3, NWS Burlington, VT
NWS Burlington, VT issued this tornado warning at Jun 23, 2024, 4:51 PM EDT for Chittenden County, Lamoille County, Washington County, Vermont. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 23, 2024, 4:51 PM EDT (20:51 UTC)
- Expired
- Jun 23, 2024, 5:15 PM EDT
- In force
- 24 min
- Issued by
- NWS Burlington, VT
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Chittenden County, VT, Lamoille County, VT, Washington County, VT
The radar
The Burlington radar (KCXX), 38 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 23, 12:59 PM EDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 8.9 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 358 J/kg
- Mixed-layer CIN
- -160 J/kg
- Mixed-layer LCL
- 557 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 282 m²/s²
- 0-3 km storm-relative helicity
- 276 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.9
The text
As transmitted.
576
WFUS51 KBTV 232051
TORBTV
VTC007-015-023-232115-
/O.NEW.KBTV.TO.W.0003.240623T2051Z-240623T2115Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Burlington VT
451 PM EDT Sun Jun 23 2024
The National Weather Service in Burlington has issued a
* Tornado Warning for...
South central Lamoille County in northwestern Vermont...
East central Chittenden County in northwestern Vermont...
Northwestern Washington County in central Vermont...
* Until 515 PM EDT.
* At 451 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Waterbury Village, moving east at 30 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Montpelier, East Montpelier, Stowe, Duxbury, Worcester, Middlesex,
Moretown, Waterbury, and Waterbury Village around 455 PM EDT.
Calais around 500 PM EDT.
Other locations impacted by this tornadic thunderstorm include
Waterbury Center, North Moretown, North Duxbury, Adamant, Mount
Worcester, and Putnamville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4430 7291 4438 7291 4447 7250 4429 7250
TIME...MOT...LOC 2051Z 256DEG 28KT 4434 7279
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Clay1 follow-up statement
388 WWUS51 KBTV 232110 SVSBTV Severe Weather Statement National Weather Service Burlington VT 510 PM EDT Sun Jun 23 2024 VTC007-015-023-232120- /O.EXP.KBTV.TO.W.0003.000000T0000Z-240623T2115Z/ Lamoille VT-Chittenden VT-Washington VT- 510 PM EDT Sun Jun 23 2024 ...THE TORNADO WARNING FOR SOUTH CENTRAL LAMOILLE...EAST CENTRAL CHITTENDEN AND NORTHWESTERN WASHINGTON COUNTIES WILL EXPIRE AT 515 PM EDT... The tornado threat has diminished and the Tornado Warning has been cancelled. However, large hail and damaging winds remain likely and a Severe Thunderstorm Warning remains in effect for the area. A Tornado Watch remains in effect until 800 PM EDT for central and northwestern Vermont. && LAT...LON 4430 7291 4438 7291 4447 7250 4429 7250 TIME...MOT...LOC 2110Z 256DEG 28KT 4437 7260 $$ Clay
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this tornado warning went out at Jun 23, 3:39 PM EDT, 1 hour 12 minutes earlier.
Area forecast discussion, Jun 23, 3:39 PM EDT, 1 hour 12 minutes before
Area Forecast Discussion National Weather Service Burlington VT 339 PM EDT Sun Jun 23 2024 .SYNOPSIS... Strong to severe thunderstorms are expected to continue this evening. The greatest threats are damaging winds, hail, and the potential for a tornado. Heavy rainfall could lead to localized flash flooding in areas that receive multiple storms. Quieter but still unsettled weather continues into the start of the work week. && .NEAR TERM /THROUGH MONDAY NIGHT/... As of 338 PM EDT Sunday...Showers and strong to severe thunderstorms are moving across the forecast area this afternoon, producing heavy rain, damaging winds, frequent lightning, and hail. There remains the potential for a tornado with any of these thunderstorms. Tonight, thunderstorms will largely become just showers and showers will become less widespread in coverage as we lose daytime heating and a relatively drier air mass moves into place behind a cold front. Still, lows will only fall into the lower to mid 60s, a few degrees above seasonable averages. Any additional showers and storms will result in anywhere from a few hundredths of an inch to a quarter of an inch of fresh rainfall. Winds are likely to remain elevated aloft overnight. For tomorrow, an upper level low containing cooler air will slide across the forecast area, which may produce some low topped showers. An isolated thunderstorm remains possible, but it is not likely, and it would not be severe. High temperatures will be about 5-10 degrees cooler than average in the upper 60s to lower 70s. Showers will come to an end tomorrow night as dry air finally takes hold of our forecast area and forcing moves away. Lows will fall into the 50s for most. && .SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/... As of 338 PM EDT Sunday...Tuesday will see plenty of sunshine with no precipitation expected. Highs will reach into the lower to mid 80s. Monday night's lows will be in the upper 40s to upper 50s, but Tuesday night will be a good 5-10 degrees warmer as flow starts to shift to the southwest ahead of an approaching cold front. Scattered showers with a few embedded thunderstorms will spread across much of the region late Tuesday night/early Wednesday morning, but the bulk of the activity associated with the cold front will hold off until after daybreak. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... As of 338 PM EDT Sunday...Wednesday will be the most active of the period as moisture streams back northward ahead of a cold front moving in from the west. While model soundings continue to indicate a potential capping warm layer around 800 mb, still expect showers and thunderstorms to develop ahead of the front and/or along a pre- frontal trough. SB CAPE values are progged to reach 500-1200 J/kg, and with 0-6km shear of 30-40kt, strong to severe thunderstorms would possible. We'll continue to monitor trends as this system gets closer. The cold front moves through by Wednesday night, ushering in a drier airmass. High pressure will settle over the region, bringing a couple of dry, pleasant days with seasonable highs in the 70s to around 80F and lows in the 40s and 50s. Our next chance of rain will move in on Saturday with another frontal system lifting across the region. && .AVIATION /20Z SUNDAY THROUGH FRIDAY/... Through 18Z Monday...Showers and thunderstorms are firing up across the forecast area this afternoon, any of which could produce low ceilings and low visibilities. A Tornado Watch has been issued for our entire forecast area, which includes all of our TAF sites. This means severe thunderstorms and tornadoes are possible. Stay tuned to forecast updates, monitor sky conditions, and know where to take shelter. Most sites are currently VFR conditions except for EFK and MPV, which have low ceilings MVFR and IFR, respectively. Conditions will continue to trend toward MVFR ceilings for most sites with scattered to numerous thunderstorms around. Conditions may bounce between VFR, MVFR, and even IFR at times. Winds are currently fairly gusty 15-30 knots out of the south and southwest, turning northwesterly throughout this next 24 hour period. With strong winds just above the surface, low level wind shear will be a concern for several hours from 20Z Sunday to 14Z Monday at BTV, SLK, and MPV. Outlook... Monday: Mainly MVFR, with local IFR possible. Chance SHRA, Slight chance TSRA. Monday Night: Mainly VFR, with local MVFR possible. Slight chance SHRA. Tuesday: VFR. NO SIG WX. Tuesday Night: Mainly VFR, with local MVFR possible. Chance SHRA. Wednesday: VFR. Likely SHRA, Chance TSRA. Wednesday Night: Mainly VFR, with areas IFR possible. Chance SHRA, Chance TSRA. Thursday: Mainly MVFR, with areas VFR possible. Slight chance SHRA. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...Storm NEAR TERM...Storm SHORT TERM...Hastings LONG TERM...Hastings AVIATION...Storm
Hazardous weather outlook, Jun 23, 2:54 PM EDT, 1 hour 57 minutes before
Hazardous Weather Outlook National Weather Service Burlington VT 254 PM EDT Sun Jun 23 2024 NYZ026>031-034-035-087-VTZ001>011-016>021-241900- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle- Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia- Washington-Western Addison-Orange-Western Rutland-Eastern Franklin- Eastern Chittenden-Eastern Addison-Eastern Rutland-Western Windsor- Eastern Windsor- 254 PM EDT Sun Jun 23 2024 ...TORNADO WATCH 448 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 23, 2:52 PM EDT, 1 hour 59 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
252 PM EDT Sun Jun 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0201 PM Tstm Wnd Dmg Charlotte 44.30N 73.25W
06/23/2024 Chittenden VT Storm Chaser
Trees down
&&
Event Number BTV2402564
VerasamyLocal storm report, Jun 23, 3:11 PM EDT, 1 hour 40 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
311 PM EDT Sun Jun 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0236 PM Tstm Wnd Dmg Waterbury 44.34N 72.75W
06/23/2024 Washington VT Storm Chaser
Trees down
&&
Event Number BTV2402566
VerasamyLocal storm report, Jun 23, 3:15 PM EDT, 1 hour 36 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
315 PM EDT Sun Jun 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0208 PM Tstm Wnd Dmg Monkton Boro 44.24N 73.14W
06/23/2024 Addison VT Law Enforcement
Multiple trees down on power lines
&&
Event Number BTV2402567
JMSSpecial weather statement, Jun 23, 3:40 PM EDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Burlington VT
340 PM EDT Sun Jun 23 2024
NYZ028-034-035-VTZ001>003-005>009-016>018-232045-
Western Essex NY-Eastern Clinton NY-Eastern Essex NY-
Western Franklin VT-Grand Isle VT-Washington VT-Western Addison VT-
Lamoille VT-Caledonia VT-Eastern Chittenden VT-Western Chittenden VT-
Eastern Franklin VT-Orleans VT-Eastern Addison VT-
340 PM EDT Sun Jun 23 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN CLINTON...
NORTHEASTERN ESSEX...LAMOILLE...NORTHWESTERN CALEDONIA...SOUTHERN
ORLEANS...NORTHERN ADDISON...SOUTHERN GRAND ISLE...CHITTENDEN...
WESTERN WASHINGTON AND SOUTHERN FRANKLIN COUNTIES THROUGH 445 PM
EDT...
At 339 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cambridge Village to near Westport.
Movement was east at 40 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Essex Junction, Burlington International Airport, South Burlington,
Burlington, Vergennes, Montpelier, Willsboro, Morrisville, Westport,
Elizabethtown, Cambridge, Glover, Waterbury Village, Albany,
Westford, Colchester, Essex Junction Village, Worcester, Middlesex,
and Georgia.
This includes the following highways...
Interstate 87 between mile markers 109 and 140.
Interstate 89 between mile markers 54 and 114.
Interstate 91 between mile markers 153 and 161.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
If on or near Lake Champlain, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
A Tornado Watch remains in effect until 800 PM EDT for northern New
York...and central, northeastern and northwestern Vermont.
&&
LAT...LON 4481 7203 4403 7285 4415 7384 4480 7325
TIME...MOT...LOC 1939Z 270DEG 33KT 4466 7294 4414 7344
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
KremerLocal storm report, Jun 23, 3:46 PM EDT, 1 hour 5 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
346 PM EDT Sun Jun 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 PM Tstm Wnd Dmg 1 SE Tinmouth 43.44N 73.04W
06/23/2024 Rutland VT Law Enforcement
Trees down
&&
Event Number BTV2402568
VerasamyLocal storm report, Jun 23, 3:57 PM EDT, 54 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
357 PM EDT Sun Jun 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM Tstm Wnd Dmg Charlotte 44.30N 73.25W
06/23/2024 Chittenden VT Public
A few trees down. Not on the road. On Rt 22.
&&
Event Number BTV2402569
VerasamyThe office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 12:43 PM EDT | Severe Thunderstorm Warning | BTV | Addison | 24 min |
| Jun 23, 1:05 PM EDT | Severe Thunderstorm Warning | BTV | Addison | 40 min |
| Jun 23, 1:41 PM EDT | Severe Thunderstorm Warning | BTV | Addison, Chittenden, Washington | 49 min |
| Jun 23, 2:07 PM EDT | Tornado Warning | BTV | Addison, Chittenden, Washington | 23 min |
| Jun 23, 2:26 PM EDT | Severe Thunderstorm Warning | BTV | Franklin, Grand Isle | 49 min |
| Jun 23, 2:26 PM EDT | Severe Thunderstorm Warning | BTV | Chittenden, Grand Isle | 49 min |
| Jun 23, 2:28 PM EDT | Tornado Warning | BTV | Addison, Chittenden, Lamoille, Washington | 32 min |
| Jun 23, 2:29 PM EDT | Severe Thunderstorm Warning | BTV | Addison, Caledonia, Chittenden, Lamoille, Orange, Orleans and 1 more | 61 min |
| Jun 23, 3:00 PM EDT | Severe Thunderstorm Warning | BTV | Rutland, Windsor | 60 min |
| Jun 23, 3:21 PM EDT | Severe Thunderstorm Warning | BTV | Caledonia, Essex, Washington | 39 min |
| Jun 23, 3:40 PM EDT | Special Weather Statement | BTV | Chittenden, Lamoille, Washington | 65 min |
| Jun 23, 4:07 PM EDT | Severe Thunderstorm Warning | BTV | Addison, Chittenden, Lamoille, Washington | 38 min |
| Jun 23, 4:12 PM EDT | Severe Thunderstorm Warning | BTV | Chittenden, Lamoille, Orleans, Washington | 48 min |
| Jun 23, 4:43 PM EDT | Severe Thunderstorm Warning | BTV | Addison, Caledonia, Chittenden, Lamoille, Orleans, Washington | 47 min |
| Jun 23, 4:44 PM EDT | Flash Flood Warning | BTV | Caledonia, Chittenden, Lamoille, Washington | 3 hr |
| Jun 23, 5:28 PM EDT | Special Weather Statement | BTV | Caledonia, Essex | 62 min |
| Jun 23, 6:55 PM EDT | Special Weather Statement | BTV | Windsor | 50 min |
Nearby
Tornado Warnings in Vermont, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.